Hail, McIntosh
- When
- July 26, 8:42 AM CST to 8:45 AM CST
- Where
- McIntosh County, Ashley
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.030, -99.370
A series of weak short waves moved through the region with scattered thunderstorms developing over central North Dakota. A storm earlier in the day produced sub-severe hail over McIntosh County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A series of weak short waves moved through the region with scattered thunderstorms developing over central North Dakota. A storm earlier in the day produced sub-severe hail over McIntosh County. Later in the day a few storms became severe with large hail over Morton and Sioux Counties in south central North Dakota, while another storm produced a short-lived EF-0 tornado over Grant County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 5:51 AM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 651 AM CDT TUE JUL 26 2016 .UPDATE... Issued at 645 AM CDT Tue Jul 26 2016 Thunderstorms moving out of western Mcintosh county and my be able to cancel the flood advisory there soon. Web cams show widespread rain in Beach from the cluster of thunderstorms across teh southwest. Not seeing much for gusty winds from those at this time. && .SHORT TERM...(Today and tonight) Issued at 229 AM CDT Tue Jul 26 2016 Latest water vapor imagery shows a quasi-zonal flow into North Dakota with multiple shortwaves seen upstream. These weaknesses/ripples in the mid/upper level height fields will result in continued chances for showers and thunderstorms through the short term period. Difficult to pin down timing and location, especially going farther out in time. However for the near term/early this morning, isolated thunderstorms continue to develop and are nearly forming a line in eastern Emmons into western Logan and McIntosh counties. Also another line is forming in Dickey and extending into LaMoure county. Shear is minimal at around 20kt and this is confirmed with the storms nearly vertical in nature. Despite this they are extending up to around 45kft. A special weather statement has been issued for a portion of the thunderstorms mentioned above. Expect more development along an existing boundary and low level jet, but not expecting additional strengthening at this time as shear remains marginal and mid level lapse rates weaken to the east. Farther upstream, a shortwave in southern Montana will continue moving east this morning, reaching southwest ND between 12z-15z. Regional radar shows an area of showers and thunderstorms between Billings and Miles City, Montana. A boundary draped along the southern border will be the focusing mechanism for low level convergence and will be enhanced as the shortwave rides atop of the boundary during the morning hours. This should result in the area of showers/thunderstorms from eastern Montana to hold together, if not develop more as it moves into southwest and south central ND through the morning hours. This has support from the HRRR composite reflectivity over the last several hourly runs. The SREF Calibrated Severe thunderstorms does show signs of increasing probabilities for severe potential across the south this afternoon into tonight. SPC maintains a Marginal or isolated risk for Severe Thunderstorms through tonight for most of western and south central ND. Shear does increase from around 20kt across the south early this morning, to between 30kt and 40kt this afternoon/evening, then wanes again later Tuesday night. Highs today will be on average 12 degrees cooler, especially with the added clouds and showers south. Highs will range from the upper 70s north to low/mid 80s south. .LONG TERM...(Wednesday through Monday) Issued at 229 AM CDT Tue Jul 26 2016 Global models depict a moderately active convective pattern in the first half of the extended. Chances for thunderstorms will occur in a westerly flow regime until Friday when an h500 ridge forms over the northern plains in response to an upstream trough over the Pacific northwest. The weekend will see suppressed convection and warmer temperatures as the h500 ridge positions itself over the northern plains. Temperatures will be on the cooler side of normal Wednesday and Thursday with highs in the 70s as surface high pressure moves south across the eastern Dakotas. At this time the chance for thunderstorms will be mainly across the western portions of the region. By Friday highs will warm into the 80s with the weekend seeing highs in the mid to upper 80s Saturday and into the 90s by Sunday. The potential for severe weather this week will be tempered somewhat buy the relative lack of shear. Both the GFS/ECMWF show a fairly weakly sheared environment up to 6km through Friday. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 645 AM CDT Tue Jul 26 2016 Low confidence on when a shower/thunderstorm will impact any one terminal through the TAF period although best chance kdik- kbis today. Have utilized a vcts at kdik-kbis-kjms. Kisn-KMOT should remain dry through the period and thus have no mention of precipitation here. Vfr cigs/vsbys next 24hr at all terminals. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...WAA SHORT TERM...KS LONG TERM...WAA AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 329 AM CDT TUE JUL 26 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-270830- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 329 AM CDT TUE JUL 26 2016 /229 AM MDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CDT TUE JUL 26 2016
NDZ050-260945-
MCINTOSH-
355 AM CDT TUE JUL 26 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MCINTOSH
COUNTY UNTIL 445 AM CDT...
AT 355 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED 7 MILES SOUTHWEST
OF WISHEK...OR 15 MILES NORTHWEST OF ASHLEY...MOVING EAST AT 25 MPH.
WINDS GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WISHEK...LEHR...DANZIG AND GREEN LAKE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4601 9978 4623 9982 4628 9952 4628 9908
4610 9903
TIME...MOT...LOC 0855Z 259DEG 24KT 4617 9963
SIMOSKOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT TUE JUL 26 2016
NDZ050-051-261430-
DICKEY ND-MCINTOSH ND-
852 AM CDT TUE JUL 26 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DICKEY
AND EASTERN MCINTOSH COUNTIES UNTIL 930 AM CDT...
AT 849 AM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR SPRING CREEK COLONY...OR 20 MILES SOUTHEAST OF
ASHLEY...MOVING EAST AT 15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLEY...FORBES AND VENTURIA.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4595 9964 4627 9918 4609 9855 4594 9864
4594 9959
TIME...MOT...LOC 1349Z 290DEG 15KT 4592 9898
ACOOPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
936 AM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HEAVY RAIN 12 E FORBES 45.94N 98.53W
07/26/2016 M2.50 INCH DICKEY ND CO-OP OBSERVER
STORM TOTAL....ALL RECEIVED IN 1 HOUR
&&
ACThe Aberdeen radar (KABR), 98 km away, was scanning. The volume nearest the first event began at 14:44 UTC.
4 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
The tornado was on the ground for about one minute and traveled less than one-tenth of a mile over a rural area. No injuries or deaths were reported, and no damage occurred. As a result of the tornado hitting no structures it was rated EF-0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652232, 652233, 652234, 652235, 652236, 652237.